Rx for Readers: Nosing around

This week - treating nosebleed, long-term antibiotics and taking supplements while undergoing chemotherapy.

By
July 2, 2010 16:25
4 minute read.
rx for readers 88

rx for readers 88. (photo credit: )

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user experience almost completely free of ads
  • Access to our Premium Section
  • Content from the award-winning Jerusalem Report and our monthly magazine to learn Hebrew - Ivrit
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later Don't show it again

I am a healthy 45-year-old woman. In recent months, I have been getting sudden nosebleeds once or twice a week – but only in my right nostril. They go away in a minute or two. They don’t happen when I blow my nose hard or I have a cold, but just anytime. I don’t take any blood-thinning drugs or aspirin. Why do they happen, and what can be done to treat and prevent them?
I.T.,
Jerusalem


Dr. Jean-Yves Sichel, head of the ear-nose-and-throat department at Jerusalem’s Shaare Zedek Medical Center, responds:

Be the first to know - Join our Facebook page.


The most common cause of nosebleed (epistaxis) is mostly idiopathic, meaning that it appears spontaneously and has no known cause. Bleeding from the nose may be related to dryness, changes in the weather or sometimes hormonal change. Epistaxis is a very common phenomenon and occurs from time to time in the general population. At the same time, to define it as idiopathic, the nose has to be examined to discover the source of the bleeding. In rare cases, nosebleeds can be one of the first signs of a lesion in the nasal cavities or the sinuses. Again, this is very rare, but it has to be ruled out, especially if – as in your case – the bleeding is from one nostril only.

If the bleeding is idiopathic and not very frequent, it does not necessarily have to be treated. Pressure with your fingers on the top end and sides of the nose can stop it. If the bleeding is repetitive and bothersome, applying a moisturizing gel or cream can solve the problem.

Pharmacist Howard Rice writes in his answer to a question in your previous Rx for Readers on the timing of taking calcium that timing in taking antibiotics for efficient absorption is of much greater importance. I take antibiotics on a long-term basis for chronic urinary tract infections and would appreciate some words on the topic.
C.D.,
Jerusalem


Veteran pharmacist Howard Rice responds:

Your question is very relevant. When taking the antibiotic, it is necessary to maintain a continuous dose in the blood and tissues that is above that required to prevent the bacteria from reproducing. This of course is most effective when receiving a blood infusion 24 hours a day. Since this is not always possible, we use oral medication and rely upon the body’s ability to refrain from elimination of the medication to below this required doses as long as we so require.

The time to eliminate a drug is termed “half life.” That is the time the body takes to eliminate 50 percent of the medication. If this is 24 hours, one usually requires only one daily dose of antibiotics. If the half life is 12 hours, one tablet is needed every 12 hours. If it is eight hours, a dose three times daily is required. 



Thus you can see that the time intervals are important, perhaps not to the minute, but the more accurate the better the chance of maintaining a correct dose within our body. This is complicated by the fact that we all differ, and while with one person the body elimination time of a drug may be six hours, with another it may be eight or more. This will of course depend on age, the efficiency of one’s kidneys, available liver enzymes (cytochrome enzymes, which destroy most medications), other medications taken in addition to the drug in question, as well as hereditary factors. This, however, is another and far more complicated issue.

It is also well advised to pay attention to the patient instruction insert, which will indicate if the medication (in this case antibiotic) should be taken before, with or after food. Sufficient water should be taken, and alcohol or other diuretics and laxatives should usually be avoided for at least an hour after taking the medication.

I am a 77-year-old woman suffering from liver cancer. I am getting chemotherapy –  intravenous carboplatin and Taxol once every three weeks. A non-physician complementary medicine practitioner recommended taking some natural supplements –  cell forte IP-6, inositol, biocurcum, astralagus and coriolus –  to strengthen my immune system. Are any of them contraindicative to the chemo treatment that I'm receiving?
E.H.,
Regba

Dr. Menachem Oberbaum, director of the Center for Integrative Complementary Medicine at Jerusalem’s Shaare Zedek Medical Center, replies:

Natural supplements to “strengthen the immune system” during chemotherapy must be taken with extreme caution. Even if some of the supplements have a protective effect and reduce the side effects of chemotherapy, they may by the same token protect cancer cells and mitigate the efficacy of chemotherapy. Any cancer patient considering the use of natural supplements during chemotherapy must consult his/her oncologist before proceeding.

Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to jsiegel@jpost.com.

Related Content

[illustrative photo]
September 24, 2011
Diabetes may significantly increase risk of dementia

By UNIVERSITY OF MICHIGAN HEALTH SYSTEM